Hippokratia 2009; 13 (2): 122-124

G Peltekis, D Palaskas, M Samanidou, A Fragakis, K Alexopoulos, A Kotsani, I Vogiatzis, E Kyrmizakis

Abstract

Angioedema due to use of angiotensin-converting enzyme inhibitors (ACEIs) is a rare side-effect but is seen more often because of the increase in the use of these drugs due to their effectiveness and good tolerance in the treatment of hypertension and congestive heart failure. Other types of angioedema, which should be included in the differential diagnosis, are the hereditary type, which results from deficiency of C1 esterace inhibitor and the allergic angioedema.Angioedema is a potentially life-threatening condition when it is located to the mucosal and submucosal layers of the upper airway. Some times an angioedema case can be very severe, resistant to the usual treatment and even rarely fatal. The last eight months, six patients with angioedema due to ACEIs (5 cases) or angiotensin II receptor blockers (1 case),were examined and hospitalized at our department. We describe the case of a 65year old woman with severe migratory angioedema of the tongue, the floor of the mouth and the oropharynx, which was rather resistant to the usual treatment.

Read PDF